MAUDE Adverse Event Report: COOK IRELAND LTD GEENEN PANCREATIC STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD GEENEN PANCREATIC STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G21379
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/18/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The customer reported the following complaint issue "the planned procedure was an exchange of the pancreatic plastic stent placed on (b)(6) 2017.The snare to pull the stent could be placed around the body of the stent and was closed successfully.When pulling lightly on the stent the stent tore and the proximal 2 cm of the stent remained in the pancreatic duct.The rest of the stent was pulled out successfully.The customer tried to retrieve the remaining part of stent, but was not successful.They tried with stent retriever, but no success (cannot enter a wire into the stent lumen).The next day they tried again, but not successful with the following methods: straight wire, angled wire, stent retriever only (not through the lumen of the stent nor sideways) and grasping forceps.After injecting contrast the remaining stent seemed open and the ductus wirsungianus appeared unevenly dilated.Patient has left the hospital, because there is a planned christmas holiday travel.The stent got torn off during routine exchange.About 1.5 cm remained in patient." additional information 10 jan 2018; there is a broken part which still remains in the patient but how and when did the other part break off? "when the stent was retrieved, the both parts in the photo were connected with a thin thread of plastic, that tore off when they took the stent out of the working channel.That is why there are two pieces in the photo.The stent was placed on (b)(6) 2017 and the first procedure to retrieve the stent was on (b)(6) 2017, so the stent was in the patient a little over three months, which resembles the normal stent-change-rhythm for this patient since two years.Stent retrieving was done first line with a snare.After that they tried to retrieve the remaining part with a wire guide and a stent retriever (which has been used also the next day in the additional procedure, where they also tried to use a grasping forceps without success).Since then no additional procedures were done, as the patient was released from the hospital with the order to return if there were any difficulties.Was the stent placed in a tight stricture? "yes, the stent was placed in a tight stricture, there was a dilation procedure before placing the stent (with dilation catheters up to 8.5 fr.), because otherwise it hadn¿t been possible to place the stent." one end of the stent appears to have been cut- was this cut prior to stent placement? "nothing was cut on the stent beforehand.It was placed ¿as is¿ (as taken out of package)." 1 x gpso-7-9 device was returned to cirl for evaluation.A lab evaluation was held on 05 jan 2018.Upon evaluation of the returned device, the stent was returned in two pieces.Both pieces together measured approx.9cm.The larger part of the stent was damaged in multiple locations at both the proximal and distal ends.Discolouration was noted at what seems to be the duodenal end.The duodenal end also appears to have been cut.A small section of the stent was missing a flap.The section left inside the patient should therefore have two flaps.No other defects observed.A definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.However it is likely that this can be attributed to the fact that the stent was in a tight stricture; also the length of time that the stent spent in its location may have played a factor in its breaking.The portions of the stent that were available for examination in the lab exhibited necking and stretching which is indicative that the stent experienced forces that were higher than normal during removal.The physician indicates that an attempt was made at removing the remaining portion with a number of tools but was unsuccessful.This all points to the remaining portion of the stent being embedded in its location.It may be noted that according to the instructions for use, the user is instructed to: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use¿.Prior to distribution, all geenen devices are subjected to 100% inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for the geenen device did not reveal any discrepancy related to the complaint issue.There is no evidence to suggest that this issue affects the entire lot; upon review of complaints this failure mode has not occurred previously with this lot #.This complaint is confirmed as the stent was found to be broken.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This initial mdr is being submitted due to serious injury.The planned procedure was an exchange of the pancreatic plastic stent placed on (b)(6) 2017.The snare to pull the stent could be placed around the body of the stent and was closed successfully.When pulling lightly on the stent the stent tore and the proximal 2 cm of the stent remained in the pancreatic duct.The rest of the stent was pulled out successfully.The customer tried to retrieve the remaining part of stent, but was not successful.They tried with stent retriever, but no success (cannot enter a wire into the stent lumen).The next day they tried again, but not successful with the following methods: straight wire, angled wire, stent retriever only (not through the lumen of the stent nor sideways) and grasping forceps.After injecting contrast the remaining stent seemed open and the ductus wirsungianus appeared unevenly dilated.Patient has left the hospital, because there is a planned christmas holiday travel.The stent got torn off during routine exchange.About 1.5 cm remained in patient.

Brand Name
GEENEN PANCREATIC STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7193857
Report Number3001845648-2018-00023
Device Sequence Number896239
Product Code FGE
UDI-Device Identifier00827002213791
UDI-Public(01)00827002213791(17)180428(10)C1105555
Combination Product (Y/N)N
PMA/510(K) Number
K900923
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG21379
Device Catalogue NumberGPSO-7-9
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/16/2018
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2017
Initial Report FDA Received Date01/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;